[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.205.0.26. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Citations 0
Letters
November 25, 1998

Adverse Drug Reactions in Hospitalized Patients

Author Affiliations
 

Margaret A.WinkerMD, Senior EditorIndividualAuthorPhil B.FontanarosaMD, Senior EditorIndividualAuthor

JAMA. 1998;280(20):1741. doi:10-1001/pubs.JAMA-ISSN-0098-7484-280-20-jac80013

To the Editor.—The meta-analysis of ADRs by Dr Lazarou and colleagues1 in hospitalized patients concluded that the rate of ADRs (not including medication errors) was extremely high and that about 1 in 20 reactions was fatal. A question arises of how often autopsies are requested to evaluate the possibility of ADRs or other peritherapeutic complications, whether anticipated (such as bone marrow suppression following chemotherapy) or unanticipated (such as a fatal anaphylactoid reaction to contrast media). The question is even more important when the authors conclude that ADRs could rank fourth to sixth among the most common causes of death in the United States. Neither the article1 nor the accompanying Editorial by Dr Bates2 mentions or recommends autopsy to evaluate possible fatal ADRs. Specifically, when discussing hospital approaches to monitoring ADRs, Bates does not mention the autopsy as a method.2

First Page Preview View Large
First page PDF preview
First page PDF preview
×